Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 27, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 19, 2009, 1:00 AM CDT for Stearns County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 1:00 AM CDT (06:00 UTC)
- Expired
- Jun 19, 2009, 1:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 190600 SVRMPX MNC145-190645- /O.NEW.KMPX.SV.W.0027.090619T0600Z-090619T0645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 100 AM CDT FRI JUN 19 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STEARNS COUNTY IN CENTRAL MINNESOTA... * UNTIL 145 AM CDT * AT 100 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF ELROSA...OR ABOUT 27 MILES EAST OF GLENWOOD...AND MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE... LAKE HENRY... NEW MUNICH... FARMING... ALBANY... RICHMOND... COLD SPRING... AVON... COLLEGEVILLE... ST JOSEPH... PLEASANT LAKE... LUXEMBURG... ST STEPHEN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR SOUTHERN MINNESOTA. && LAT...LON 4544 9411 4544 9497 4562 9494 4573 9426 TIME...MOT...LOC 0600Z 260DEG 35KT 4554 9485 $$
2 follow-up statements
000 WWUS53 KMPX 190628 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 128 AM CDT FRI JUN 19 2009 MNC145-190645- /O.CON.KMPX.SV.W.0027.000000T0000Z-090619T0645Z/ STEARNS MN- 128 AM CDT FRI JUN 19 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR EAST CENTRAL STEARNS COUNTY... AT 127 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED 4 MILES EAST OF FARMING...AND MOVING EAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE...COLLEGEVILLE...ST JOSEPH... ROCKVILLE...WAITE PARK...SARTELL...PLEASANT LAKE AND LUXEMBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR SOUTHERN MINNESOTA. && LAT...LON 4545 9458 4568 9459 4573 9426 4544 9411 TIME...MOT...LOC 0628Z 262DEG 29KT 4555 9447 $$
000 WWUS53 KMPX 190641 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 141 AM CDT FRI JUN 19 2009 MNC145-190648- /O.EXP.KMPX.SV.W.0027.000000T0000Z-090619T0645Z/ STEARNS MN- 141 AM CDT FRI JUN 19 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STEARNS COUNTY EXPIRES AT 145 AM CDT... THUNDERSTORMS OVER EAST CENTRAL STEARNS COUNTY HAVE WEAKENED BELOW SEVERE LIMITS...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 145 AM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR SOUTHERN MINNESOTA. LAT...LON 4545 9458 4568 9459 4573 9426 4544 9411 TIME...MOT...LOC 0638Z 262DEG 29KT 4556 9436 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:15 AM CDT, 45 minutes earlier.
Area forecast discussion, Jun 19, 12:15 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1215 AM CDT FRI JUN 19 2009 .UPDATED FOR AVIATION DISCUSSION BELOW... ACTIVE AFTERNOON/EVENING STARTING TO UNFOLD ACROSS CWA AS MOIST AND UNSTABLE AIR MASS IS IN PLACE. THANKS TO MORNING MCS THAT WENT ACROSS IOWA...SURFACE ANALYSIS IS A LITTLE MESSY...BUT THERE IS A PSEUDO WARM FRONT FROM ALEXANDRIA...TO THE TWIN CITIES AND OVER TO EAU CLAIRE. DEWPOINTS HAVE SURGED INTO THE UPPER 60S AND LOWER 70S SOUTH OF THIS BOUNDARY AND CURRENT LAPS ANALYSIS SHOWS MLCAPES AROUND 2500 J/KG IN WRN MN AND ALL GUIDANCE BUT NAM INCREASES MLCAPES TO NEAR 4000 J/KG ACROSS SRN MN BY 00Z THIS EVENING. SHEER IS FORECAST TO INCREASE THROUGH THE AFTERNOON...AND WITH PRESSURE FALLS CURRENTLY BEING SEEN ACROSS ERN SODAK...THIS STILL LOOKS LIKELY. ALOFT...SEEING TWO SHORTWAVES NEAR THE AREA. THE FIRST IS OVER SERN NODAK AND HAS HELPED KICK OFF SEVERE STORMS CURRENTLY OVER THE NW CWA. ANOTHER WAVE CAN BE SEEN ACROSS SRN SODAK AND HAS HAD A FIELD OF ACCUS ASSOCIATED WITH IT ALL DAY. AS THIS GETS INTO THE CWA IN THE NEXT COUPLE OF HOURS...IT SHOULD HELP LEAD TO MORE WIDESPREAD CONVECTION AS IT SHOULD HELP BREAK THE CAP SEEN ON THE 18Z SOUNDING FROM MPX. THIS ACTIVITY WILL LIKELY CONGEAL INTO AN MCS OVER SE MN TONIGHT AS 20 TO 30 KT LLJ POKES UP FROM IOWA INTO THAT AREA. FOR FRIDAY...ANOTHER STRONG SHORTWAVE IS FORECAST TO MOVE THROUGH THE AREA DURING THE DAY WHILE PUSHING A COLD FRONT ACROSS THE CWA. BOTH OF THESE FEATURES WILL BEGIN MOVING ACROSS MN IN THE MORNING AND BE NEAR THE MN/WI BORDER BY THE AFTERNOON. MLCAPES ARE AGAIN FORECAST TO BE AROUND 3000 J/KG...WILL SEE ANOTHER CHANCE FOR SEVERE WEATHER...THOUGH THIS TIME SEVERE CHANCES WILL BE BEST ACROSS SE MN AND WI. STORM CHANCES WILL WILL FINALLY DIMINISH ON SATURDAY AS SHORTWAVE RIDGE MOVES OVERHEAD AND MID AND UPPER LEVELS DRY OUT. TO GO ALONG WITH WITH THE DRYING OUT...WARM UP WILL BEGIN AND WILL START SEEING HIGHS IN THE MID AND UPPER 80S. NEXT SHOT FOR THUNDERSTORMS LOOKS TO BE SUNDAY/SUNDAY NIGHT AS ALL MODELS BRING SHORTWAVE AROUND THE PERIPHERY OF THE SUBTROPICAL RIDGE. NAM AND ECMWF ARE FURTHEST EAST WITH THIS WAVE AND GENERATE SOME LIGHT QPF ACROSS THE CWA. GFS TAKES MOST OF THIS ENERGY ACROSS THE DAKOTAS AND GENERATES VERY LITTLE PRECIP OVER THE MPX CWA. WITH THE SHORTWAVE MOVING THROUGH DURING THE AFTERNOON... FELT THERE IS ENOUGH SUPPORT TO HAVE 20 TO 30 POPS ACROSS AREA SUNDAY/SUNDAY NIGHT. GOING INTO NEXT WEEK...SUBTROPICAL RIDGE BUILDS INTO AREA MONDAY AND TUESDAY...WHICH SHOULD ALLOW TEMPERATURES TO WARM INTO THE 90S AND PUSH THUNDERSTORM STORM ACTIVITY TO THE NORTH OF THE CWA. TUESDAY NIGHT...SHORTWAVE MOVING ACROSS NRN MANITOBA WILL PUSH A COLD FRONT INTO THE CWA. GFS AND ECMWF STALL THIS FRONT OUT ACROSS THE AREA WEDNESDAY AND THURSDAY WHICH MAY LEAD TO ANOTHER ROUND OF PRIMARILY NOCTURNAL MCS TYPE ACTIVITY FOR THE MIDDLE OF NEXT WEEK. && .AVIATION.../06Z TAF ISSUANCE/ RATHER ISOLD LINE OF CONVECTION OVER WESTERN CWA ASSOCIATED WITH UPPER JET AND REMAINS OF UPPER LEVEL TROUGH MOVING OVER NORTHERN MN. THIS ACTIVITY WILL MOVE EAST AND WILL LIKELY WEAKEN THRUT THE REMAINDER OF THE MORNING. MORE ACTIVE PATTERN WILL REMAIN MAINLY TO THE SOUTHEAST OF THE FA. WILL MENTION SOME VCSH AT KMSP/KAXN AND A TEMP -TSRA AT KSTC AS ACTIVE AREA MOVES EAST. WITH SOME CLEARING OVER THE NORTHWEST CWA...COULD SEE SOME MVFR FOG DVLP AGAIN. NEXT THREAT OF TSRA COMING MAINLY OVER FAR EASTERN FA AND WILL CONTINUE PROG30 MENTION WITH CB FOR NOW. MAY SEE SOME WIDELY SCT SHRA DVLP INTO CENTRAL MN AS WELL...AS UPPER TROUGH SWINGS NORTHEAST OVER THE NORTH. WILL LEAVE THIS WIDELY SCT THREAT OUT FOR NOW. LIGHT SOUTHEAST/SOUTH SFC WIND SHOULD SWING MORE WEST AS TROUGH MOVES THROUGH DURING THE MORNING/AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MPG/DWE
Hazardous weather outlook, Jun 18, 11:15 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1115 PM CDT THU JUN 18 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1115 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT SCATTERED SEVERE THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT IN THE OUTLOOK AREA. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY ACROSS THE OUTLOOK AREA AS A COLD FRONT MOVES INTO THE REGION. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REMAIN ALERT WITHIN THE SEVERE THUNDERSTORM WATCH AREA OVERNIGHT.
In the hours before
Local storm report, Jun 18, 9:28 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
928 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL SPRING HILL 45.52N 94.83W
06/18/2009 M1.00 INCH STEARNS MN PUBLIC
0922 PM HAIL 4 S NEW MUNICH 45.57N 94.75W
06/18/2009 M1.25 INCH STEARNS MN STORM CHASER
HAIL STARTED AT 918 PM AND WAS MOSTLY 3/4 INCH...SOME
HALF DOLLARS.
&&
RECLocal storm report, Jun 18, 9:31 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
931 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 4 WNW ST MARTIN 45.52N 94.74W
06/18/2009 M0.25 INCH STEARNS MN TRAINED SPOTTER
&&
RECLocal storm report, Jun 18, 9:53 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL COLD SPRING 45.46N 94.43W
06/18/2009 M1.00 INCH STEARNS MN FIRE DEPT/RESCUE
&&
RECLocal storm report, Jun 18, 10:05 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL ROCKVILLE 45.47N 94.34W
06/18/2009 M0.88 INCH STEARNS MN TRAINED SPOTTER
&&
RECLocal storm report, Jun 18, 10:29 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 5 SE PAYNESVILLE 45.33N 94.65W
06/18/2009 M0.25 INCH STEARNS MN TRAINED SPOTTER
&&
RECSpecial weather statement, Jun 18, 11:43 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1143 PM CDT THU JUN 18 2009 MNZ047>049-055-057-190545- KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT- 1143 PM CDT THU JUN 18 2009 AT 1141 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF HANCOCK. THIS STORM WAS MOVING EAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HANCOCK. CLONTARF. STARBUCK. SWIFT FALLS. GILCHRIST. SEDAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4571 9494 4538 9492 4533 9592 4556 9591 TIME...MOT...LOC 0443Z 260DEG 33KT 4543 9577
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:03 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 57 min |
| Jun 18, 7:32 PM CDT | Special Weather Statement | MPX | Morrison | 43 min |
| Jun 18, 7:48 PM CDT | Special Weather Statement | MPX | Todd | 42 min |
| Jun 18, 8:24 PM CDT | Special Weather Statement | MPX | Todd | 51 min |
| Jun 18, 8:28 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 47 min |
| Jun 18, 8:37 PM CDT | Special Weather Statement | MPX | Stearns | 38 min |
| Jun 18, 8:51 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 54 min |
| Jun 18, 8:57 PM CDT | Special Weather Statement | MPX | Morrison | 48 min |
| Jun 18, 9:43 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 47 min |
| Jun 18, 11:43 PM CDT | Special Weather Statement | MPX | Pope | 62 min |
| Jun 19, 1:45 AM CDT | Special Weather Statement | MPX | Benton | 30 min |
| Jun 19, 2:54 PM CDT | Special Weather Statement | MPX | Pope | 66 min |
| Jun 19, 4:07 PM CDT | Special Weather Statement | MPX | Pope | 38 min |
| Jun 19, 4:44 PM CDT | Special Weather Statement | MPX | Pope | 61 min |
| Jun 19, 4:50 PM CDT | Special Weather Statement | MPX | Stearns | 55 min |
| Jun 19, 5:36 PM CDT | Special Weather Statement | MPX | Meeker, Wright | 54 min |
| Jun 19, 6:22 PM CDT | Special Weather Statement | MPX | Hennepin, Wright | 38 min |
| Jun 19, 6:39 PM CDT | Special Weather Statement | MPX | Hennepin, Wright | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.